New Mexico, 2007

Hail and Damaging Wind in New Mexico, June 27, 2007

June 27, 2007 · NWS ABQ · 3 events in 3 counties and zones

Recycled moisture from the widespread storms on the 26th helped trigger|isolated large hail reports over Northern New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Recycled moisture from the widespread storms on the 26th helped trigger|isolated large hail reports over Northern New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 27, 1:03 PM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 27, 1:03 PM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
203 PM MDT WED JUN 27 2007

.DISCUSSION...THUNDERSTORMS CONTINUE TO BE MAIN FOCUS OF FORECAST.

SHARP SURFACE MOISTURE GRADIENT FROM WEST TO EAST ACROSS THE STATE
AGAIN TODAY.  GRADIENT IS LESS PRONOUNCED IN MID LEVEL MOISTURE
FIELDS AND ENOUGH JUICE IS PRESENT TO FUEL CONVECTION IN THE WEST
AS EVIDENCED BY STORMS ALREADY FORMING OVER THE DIVIDE. EXPECT ALL
OF THE HIGHER TERRAIN TO LIGHT UP AS USUAL FOR THE REST OF THE
AFTERNOON THEN MOVE SOUTH OR SOUTHEAST TO LOWER ELEVATIONS THIS
EVENING. NAM SOUNDINGS INDICATE MODEST DIRECTIONAL SHEAR OVER NORTH
CENTRAL AREAS WHICH COULD COMBINE WITH DECENT INSTABILITY TO PRODUCE
MARGINALLY SEVERE HAIL AND DAMAGING WIND GUSTS ROUGHLY BETWEEN 3 AND
8 PM.

IN THE FAR EAST...HEATING HAS BEEN INHIBITED BY VEIL OF CIRRUS. WITH
LOW LEVEL EASTNORTHEAST FLOW AND WEAKER UPPER LEVEL NORTHERLY
FLOW...ENVIRONMENT NOT AS CONDUCIVE TO RAPID SOUTHWARD PROPAGATION
AS WAS THE CASE LAST EVENING.  HOWEVER...THUNDERSTORMS MAY LINGER
OVER THE HIGHER TERRAIN FROM THE CENTRAL HIGH PLAINS INTO THE SOUTH
CENTRAL SECTIONS PAST MIDNIGHT AS MOISTURE FEEDS IN FROM THE EAST.
ALSO...THE PERSISTENT NE-E FLOW AT THE SURFACE COMBINED WITH THE
CONVECTIVE OUTFLOWS COULD BRING ANOTHER GAP WIND EVENT TO THE RIO
GRANDE VALLEY BY MID EVENING...BUT NOT AS STRONG AS LAST NIGHT.

WITH THE RESURGENCE OF MOISTURE FROM ANOTHER EAST WIND...EXPECT
SIMILAR AREAS TO SEE STORMS AGAIN THURSDAY. BOTH NAM AND GFS SHOW A
STRONGER EASTERLY PUSH THURSDAY EVENING ALL THE WAY TO THE ARIZONA
BORDER. WILL HAVE TO SEE IF THIS HELPS SUSTAIN CONVECTION IN THE
WEST LONGER THU NGT AND/OR IF IT SEEDS FRIDAYS ACTIVITY.  LIMITING
FACTOR BY FRIDAY WILL BE EVER BUILDING UPPER RIDGE FORECAST TO
ENVELOP THE NW TWO THIRDS OF THE STATE BY SUNDAY.  FOR NOW WILL
COUNT ON SOME REDUCTION IN THUNDERSTORM COVERAGE EACH DAY FROM
FRIDAY THROUGH THE WEEKEND. IN THE LONGER TERM THE LATEST GFS SHOWS
HIGH BUILDING SO FAR NORTH THAT SOUTHERN HALF OF THE STATE GETS INTO
EASTERLY FLOW ALOFT...WHICH WOULD ALLOW GULF MOISTURE TO RIDE UP
AGAINST THE SOUTH CENTRAL MOUNTAINS BY EARLY NEXT WEEK.

HIGH TEMPERATURES MAY BE HELD CLOSER TO NORMAL BY INCREASED LOW
LEVEL MOISTURE/THUNDERSTORMS THE NEXT COUPLE OF DAYS...BUT RECORD
HIGHS WILL BE POSSIBLE ACROSS THE WEST THIS WEEKEND INTO EARLY NEXT
WEEK...KD

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  59  96  59  97 /   5   5  10   5
GALLUP..........................  49  92  50  93 /   5   5   5   5
GRANTS..........................  52  90  53  91 /  20  20  20  10
GLENWOOD........................  62  93  64  96 /  10  20  20  10
CHAMA...........................  45  81  42  81 /  20  30  30  20
LOS ALAMOS......................  54  79  51  86 /  50  30  40  20
RED RIVER.......................  42  73  47  74 /  60  50  30  30
TAOS............................  51  83  50  87 /  60  30  40  20
SANTA FE........................  57  82  52  86 /  50  30  40  20
SANTA FE AIRPORT................  59  85  57  89 /  50  30  40  20
ESPANOLA........................  57  88  56  94 /  40  30  40  20
ALBUQUERQUE HEIGHTS.............  67  90  67  93 /  50  20  40  20
ALBUQUERQUE VALLEY..............  63  91  67  93 /  40  20  30  20
ALBUQUERQUE FOOTHILLS...........  64  89  64  94 /  50  20  40  20
ALBUQUERQUE WEST MESA...........  60  92  62  95 /  40  20  30  20
SOCORRO.........................  63  90  66  93 /  40  20  40  10
SANDIA PARK/CEDAR CREST.........  53  83  57  88 /  60  30  40  30
MORIARTY/ESTANCIA...............  55  83  61  88 /  60  30  40  30
CARRIZOZO.......................  62  85  65  91 /  50  30  40  10
RUIDOSO.........................  55  76  57  79 /  60  30  40  20
RATON...........................  51  81  51  85 /  40  20  30  10
LAS VEGAS.......................  53  78  52  83 /  50  40  40  20
ROY.............................  57  80  61  82 /  40  20  20  10
CLAYTON.........................  59  83  58  86 /  30  20  10   5
SANTA ROSA......................  60  87  66  89 /  50  20  30  10
TUCUMCARI.......................  63  89  62  91 /  30  20  10   5
FORT SUMNER.....................  64  88  65  91 /  30  20  20  10
CLOVIS..........................  62  87  62  88 /  20  10  10   5
PORTALES........................  63  87  62  88 /  20  10  10   5
ROSWELL.........................  67  91  67  95 /  30  20  10   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

19
Hazardous weather outlook, Jun 27, 4:59 AM MST, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
559 AM MDT WED JUN 27 2007

NMZ001>021-026-281200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
559 AM MDT WED JUN 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS EVENING
EAST OF THE CONTINENTAL DIVIDE TO THE TEXAS BORDER. STORMS WILL
HAVE THE POTENTIAL TO PRODUCE WIND GUSTS AROUND 50 MPH...HAIL
AROUND ONE HALF INCH IN DIAMETER AND HEAVY DOWNPOURS. A FEW
THUNDERSTORMS COULD TURN SEVERE ALONG THE EAST SLOPES OF THE
CENTRAL MOUNTAIN CHAIN...WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN COLFAX...MORA...SAN
MIGUEL...TORRANCE...LINCOLN...GUADALUPE...DE BACA AND CHAVES COUNTIES.

44

In the hours before

Local storm report, Jun 27, 12:16 PM MST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
116 PM MDT WED JUN 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             3 W VAUGHN              34.61N 105.26W
06/26/2007  M1.00 INCH       GUADALUPE          NM   TRAINED SPOTTER

&&

DELAYED REPORT.

DPORTER
Special weather statement, Jun 27, 2:56 PM MST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
356 PM MDT WED JUN 27 2007

NMZ004-272230-
SANGRE DE CRISTO MOUNTAINS-
356 PM MDT WED JUN 27 2007

...LINE OF STRONG THUNDERSTORMS MOVING OVER NORTHERN TAOS COUNTY...

AT 355 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 45
MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING
FROM 11 MILES NORTHWEST OF QUESTA TO EAGLE NEST. MOVEMENT WAS
NORTHEAST AT 5 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CERRO...
ELIZABETHTOWN...LAMA...RED RIVER...SAN CRISTOBAL AND SUNSHINE VALLEY.

THESE STORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION.

DPORTER
Special weather statement, Jun 27, 3:49 PM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
449 PM MDT WED JUN 27 2007

NMZ004-005-272330-
NORTHEAST HIGHLANDS-SANGRE DE CRISTO MOUNTAINS-
449 PM MDT WED JUN 27 2007

...STRONG THUNDERSTORM MOVING OVER EXTREME NORTHWEST COLFAX COUNTY...

AT 446 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 20 MILES EAST OF AMALIA.
MOVEMENT WAS EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTH CENTRAL
COLFAX COUNTY.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

DPORTER
Special weather statement, Jun 27, 3:49 PM MST, 59 minutes before
SPECIAL WEATHER STATEMENT...RETRANSMITTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
449 PM MDT WED JUN 27 2007

NMZ004-005-272330-
NORTHEAST HIGHLANDS-SANGRE DE CRISTO MOUNTAINS-
449 PM MDT WED JUN 27 2007

...STRONG THUNDERSTORM MOVING OVER EXTREME NORTHWEST COLFAX COUNTY...

AT 446 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 20 MILES EAST OF AMALIA.
MOVEMENT WAS EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTH CENTRAL
COLFAX COUNTY.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

DPORTER
Special weather statement, Jun 27, 4:41 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
541 PM MDT WED JUN 27 2007

NMZ005-007-280030-
FAR NORTHEAST PLAINS-NORTHEAST HIGHLANDS-
541 PM MDT WED JUN 27 2007

...LINE OF STRONG THUNDERSTORMS MOVING OVER CENTRAL COLFAX COUNTY...

AT 537 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50
MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING
FROM 14 MILES SOUTH OF COKEDALE TO 6 MILES WEST OF ABBOTT. MOVEMENT
WAS EAST AT 10 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE MAXWELL...RATON CREWS
AIRPORT...SUGARITE AND PORTIONS OF THE INTERSTATE 25 CORRIDOR.

THESE STORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION.

DPORTER

The radar

The Pueblo radar (KPUX), 191 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Colfax

When
June 27, 4:48 PM MST
Where
Colfax County, 10 mi S of Raton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.755, -104.430

Thunderstorm Wind, Rio Arriba

When
June 27, 6:15 PM MST
Where
Rio Arriba County, 2 mi SE of Espanola
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.960, -106.055

Hail, Santa Fe

When
June 27, 7:05 PM MST
Where
Santa Fe County, 4 mi NE of Tesuque
Measured
0.75 in hail
Reported by
Public
Coordinates
35.811, -105.880

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30764, 30766, 30765.